Colorado, 2019

Hail in Colorado, July 12, 2019

July 12, 2019 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail in Sedgewick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail in Sedgewick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:04 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 2:04 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Fri Jul 12 2019

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri Jul 12 2019

Warm tonight and hot Saturday with afternoon showers and
thunderstorms. Ridge over western North America, centered along the
high plains and remains in place during this period. Persistence is
the best guidance during this period with little to no change in
airmass and consistent temperatures and weather. There was a weak
boundary that moved in from the northeast during the day that
shifted wind around to the northeast but otherwise little going on.
Potential for the rest of today of an isolated storm moving out onto
the plains, with downburst potential to create gusty outflow winds
35 to 50 mph.

Tonight clouds will hang around and inhibit radiational cooling,
with lows again in the low 60s on the plains and 40s-50s in the
mountains. Another hot one on Saturday with highs pushing into the
90s. Based on convection kickoff today and model soundings have
pushed chc pops a couple hours earlier Saturday, starting around 16z
in the mountains then increasing to chance on the plains in the
afternoon. Again chances for gusty outflow winds with the high based
thunderstorms and evaporative cooling in the low levels.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri Jul 12 2019

The weather over the next week will be dominated by the upper
level ridge centered over southern Colorado and New Mexico.

This ridge will keep the hot weather in the forecast, with highs
pushing well into the 90s across the I-25 Corridor and plains each
day of the upcoming week. There is potential for ever so slight
cooling with a passing wave Monday, but that probably won't bring
much respite with a shot of downslope warming and some drying
behind that for Tuesday. Wouldn't be surprised to see a few 100F
degree readings by the middle of next week. Until then, we'll have
decent storm coverage and some clouds to relieve the heat each
and every afternoon. Coverage of storms looks to be greatest
Sunday and Monday afternoon and evening. A couple of these storms
could produce locally heavy rain as monsoonal moisture in
southwest flow aloft pushes precipitable water values to around
1 inch over the plains and 700-500 mb specific humidity increases
to around 5 g/kg. Best coverage will still be over the mountains
and foothills, while scattered storms can be expected on the I-25
Corridor, decreasing to isolated coverage over the eastern plains
as storms run into a stronger capped environment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 304 PM MDT Fri Jul 12 2019

Convection already going over the higher terrain and Palmer
Divide, and some now spreading into the lower elevations. Have
continued previous forecast trend for VCTS and TEMPO gusty winds
at the Denver area airports. Storms will be high based, with the
biggest threat being outflow wind gusts to 35 knots. Difficult
surface wind forecast with numerous convective outflows expected.
However, winds should transition to normal drainage winds 03Z-06Z
after convection wanes. Otherwise VFR with unrestricted visibility
and no ceiling.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Hanson
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 12, 9:57 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Fri Jul 12 2019

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Fri Jul 12 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures will continue across the region this afternoon,
with highs climbing back into the mid and upper 90s over the
plains. Scattered high based showers and thunderstorms have
developed over the higher terrain, and isolated storms will drift
out onto the plains late this afternoon and evening. The stronger
storms may produce outflow wind gusts of 35 to 50 mph. Little to
no rainfall will reach the ground from the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heat will continue from Saturday through Thursday as highs
across the plains will be in the mid to upper 90s each day. This
weekend will be the wettest stretch of the extended period as
conditions will become slightly drier during next work week. The
strongest storms during the weekend could produce heavy rainfall
and minor flooding. Otherwise, any shower or storm that develops
will likely produce gusty winds reaching as high as 50 mph in the
strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Goodland radar (KGLD), 187 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
July 12, 6:30 PM MST
Where
Sedgwick County, 0.87 mi NW of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834385.